Texas, 2014

Hail in Texas, May 20, 2014

May 20, 2014 · NWS MAF · 1 event in 1 county or zone

An upper level low along the California coast was moving east with an upper ridge over the central United States. There was a dryline present near the higher terrain of West Texas which helped to produce thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low along the California coast was moving east with an upper ridge over the central United States. There was a dryline present near the higher terrain of West Texas which helped to produce thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 20, 5:27 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, May 20, 5:27 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT Tue May 20 2014

.DISCUSSION...

&&

.AVIATION...
VFR conditions will continue for all TAF sites. A few storms
remain possible near FST through 02z but these are on the downward
trend. Expect S/SE winds to stay up overnight.

&&

.PREV DISCUSSION... /ISSUED 246 PM CDT Tue May 20 2014/

DISCUSSION...
Upper level low pressure area along the California coast will be
the main weather influence this forecast package as it slowly
moves east toward the forecast area. The chance for thunderstorms
will increase to chance category most areas by Thursday and Friday
as the upper low digs southeast toward northern Mexico and
shortwaves from Mexico impinge on the area increasing large scale
lift. Moisture should become adequate these periods as the upper
low develops a surface low over extreme west Texas and low level
moisture from the Gulf of Mexico advects northwestward. A few
storms should become severe these days due to capes projected to
be 1000-2000 j/kg and 0 to 6 kilometer shear increasing to 25 to
40 knots. Locally heavy rainfall will also be possible.

By Saturday and Sunday the upper level storm system is forecast
to track slowly northeastward toward the central Rockies. This
should allow the dryline to move further east toward the west
Texas/eastern New Mexico border. In turn the chance for thunderstorms
will shift slowly eastward to include only west Texas by Sunday.
Severe storms will continue to be possible with increasing winds
aloft and significant instability. By next Monday and Tuesday the
upper low is forecast to be passing by to the north and westerly
flow aloft should push the better chance of precipitation to the
northeast of the forecast area. High temperatures will also become
above normal by next Monday and Tuesday due to this shift.

FIRE WEATHER...
Will continue the Red flag Warning for the Guadalupe Mountains
through early this evening. Winds are increasing due to the
surface lee low/trough intensifying across northeast New Mexico
and rh/s are already below 10 percent. Conditions will improve
this evening as the lee trough/low weakens again despite dry
conditions continuing overnight. More dry conditions are expected
Wednesday in the Guadalupe Mountains and southeast New Mexico
plains but widespread 20 foot winds of 20 mph are not expected
at this time. Fire weather concerns will continue to ease
Thursday and Friday due to an upper low approaching and
drawing increasing low level moisture from the the southeast.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 6 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.

TX...RED FLAG WARNING until 6 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&
Hazardous weather outlook, May 20, 1:02 PM CST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT TUE MAY 20 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CDT TUE MAY 20 2014 /102 PM MDT TUE MAY 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BREEZY SOUTHWEST WINDS...COMBINED WITH VERY LOW RELATIVE HUMIDITY AND
EXTREME FIRE DANGER...HAVE RESULT IN CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON.  A RED FLAG WARNING
IS IN EFFECT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE DAVIS MOUNTAINS AND
VICINITY THIS AFTERNOON AND EVENING.  ANY STORMS THAT DO DEVELOP
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES OF THUNDERSTORMS WILL INCREASE BEGINNING WEDNESDAY...AND CONTINUE
THROUGH SUNDAY NIGHT.  STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 20, 3:06 PM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT TUE MAY 20 2014

TXZ075-202130-
PECOS-
406 PM CDT TUE MAY 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 430 PM CDT...

AT 405 PM CDT A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
BELDING BETWEEN US 67 AND US 385...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3092 10312 3075 10278 3056 10304 3063 10320
TIME...MOT...LOC 2105Z 213DEG 9KT 3066 10308
Special weather statement, May 20, 3:59 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT TUE MAY 20 2014

TXZ075-202230-
PECOS-
459 PM CDT TUE MAY 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF BELDING AT 459
PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM MAY IMPACT FORT STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3102 10304 3097 10284 3085 10270 3055 10307
      3064 10325
TIME...MOT...LOC 2159Z 218DEG 16KT 3071 10310
Special weather statement, May 20, 6:43 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT TUE MAY 20 2014

TXZ081-210115-
BIG BEND AREA-
743 PM CDT TUE MAY 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL BREWSTER COUNTY UNTIL 815 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED IN THE BIG BEND NATIONAL PARK ABOUT
10 MILES SOUTH OF CHISOS BASIN AT 743 PM CDT...MOVING NORTHEAST AT
15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 2939 10325 2926 10296 2901 10328 2914 10343
TIME...MOT...LOC 0043Z 225DEG 15KT 2914 10328

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brewster

When
May 20, 7:05 PM CST to 7:10 PM CST
Where
Brewster County, 7 mi SW of Panther Junction
Measured
0.75 in hail
Reported by
Public
Coordinates
29.228, -103.382

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509635.